Alert archive / Indiana / Small Craft Advisories in 2017
Small Craft Advisory 95, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Dec 28, 2017, 3:37 PM EST. It took effect at Dec 29, 2017, 1:00 AM EST. It was in force for 53 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2017, 3:37 PM EST (20:37 UTC)
- In effect from
- Dec 29, 2017, 1:00 AM EST
- Expired
- Dec 31, 2017, 5:32 AM EST
- In force
- 53 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
833 WHUS73 KIWX 282037 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 337 PM EST Thu Dec 28 2017 LMZ043-046-290445- /O.NEW.KIWX.SC.Y.0095.171229T0600Z-171230T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 337 PM EST Thu Dec 28 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST SATURDAY... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect from 1 AM Friday to 7 AM EST Saturday. * WINDS...Winds becoming west 15 to 20 knots with gusts to 25 knots after midnight. * WAVES...Building to 3 to 5 feet after midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
9 follow-up statements
187 WHUS73 KIWX 290312 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1012 PM EST Thu Dec 28 2017 LMZ043-046-291115- /O.CON.KIWX.SC.Y.0095.171229T0600Z-171230T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1012 PM EST Thu Dec 28 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY... * WINDS...west 10 to 20 knots overnight and Friday. West 10 to 15 knots Friday night veering northwest 15 to 25 knots. Northwest 20 to 30 knots on Saturday. A gale watch or small craft extension in time will be needed for Saturday. * WAVES...3 to 6 feet overnight through Friday...then building to 6 to 12 feet, occasionally to 15 feet on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
710 WHUS73 KIWX 290910 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 410 AM EST Fri Dec 29 2017 LMZ043-046-291715- /O.CON.KIWX.SC.Y.0095.000000T0000Z-171230T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 410 AM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SATURDAY... * WINDS...west 10 to 20 knots overnight and Friday. West 10 to 15 knots Friday night veering northwest 15 to 25 knots. Northwest 20 to 30 knots on Saturday. A gale watch or small craft extension in time will be needed for Saturday. * WAVES...3 to 6 feet overnight through Friday...then building to 6 to 12 feet, occasionally to 15 feet on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
723 WHUS73 KIWX 292113 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 413 PM EST Fri Dec 29 2017 LMZ043-046-300515- /O.EXT.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 413 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST SUNDAY... * WINDS...West 15 to 25 knots with gusts around 30 knots becoming northwest on Saturday. A few gusts to 35 knot gales possible on Saturday. * WAVES...3 to 7 feet overnight building to 6 to 12 feet, occasionally to 15 feet on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
340 WHUS73 KIWX 300346 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1046 PM EST Fri Dec 29 2017 LMZ043-046-301200- /O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1046 PM EST Fri Dec 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WINDS...West 15 to 25 knots with gusts around 30 knots becoming northwest on Saturday. A few gusts to 35 knot gales possible on Saturday. * WAVES...3 to 7 feet overnight building to 6 to 12 feet, occasionally to 15 feet on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
236 WHUS73 KIWX 300943 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 443 AM EST Sat Dec 30 2017 LMZ043-046-301745- /O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 443 AM EST Sat Dec 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WINDS...West 15 to 25 knots with gusts around 30 knots becoming northwest on Saturday. A few gusts to 35 knots possible on Saturday. * WAVES...3 to 7 feet overnight building to 6 to 12 feet, occasionally to 15 feet on Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
610 WHUS73 KIWX 301516 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1016 AM EST Sat Dec 30 2017 LMZ043-046-302330- /O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1016 AM EST Sat Dec 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WINDS...Northwest 15 to 25 knots with gusts around 30 knots. A few gusts to 35 knots possible this afternoon. * WAVES...6 to 12 feet, occasionally to 15 feet this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
062 WHUS73 KIWX 302058 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 358 PM EST Sat Dec 30 2017 LMZ043-046-310500- /O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 358 PM EST Sat Dec 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WINDS...West 10 to 20 knots. Gusts to around 25 knots through midnight. * WAVES...4 to 8 feet, decreasing to around 4 feet by daybreak Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
500 WHUS73 KIWX 310303 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1003 PM EST Sat Dec 30 2017 LMZ043-046-311115- /O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1003 PM EST Sat Dec 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WINDS...West 10 to 20 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
356 WHUS73 KIWX 311032 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 532 AM EST Sun Dec 31 2017 LMZ043-046-311845- /O.CAN.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/ /O.NEW.KIWX.SC.Y.0096.171231T2100Z-180102T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 532 AM EST Sun Dec 31 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST TUESDAY... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect from 4 PM this afternoon to 4 AM EST Tuesday. * WINDS...Northwest 15 to 25 knots. Gusts to 30 knots tonight. * WAVES...Building to 5 to 8 feet tonight into Monday. Subsiding to 3 to 5 feet Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 28, 12:46 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 28, 12:46 PM EST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 1246 PM EST Thu Dec 28 2017 .SYNOPSIS... Issued at 330 AM EST Thu Dec 28 2017 Accumulating snow is possible this evening and overnight...mainly north of highway 30. Accumulations of an inch or less are expected with the highest amounts in southwest Michigan. Another round of light snow is then expected Friday evening with 1 to 2 inches expected across most of the area. After a slight moderation through Friday...bitterly cold temperatures will return for the weekend and early next week. Persistent light lake effect snow will also be possible through early next week. && .UPDATE... Issued at 1120 AM EST Thu Dec 28 2017 No major changes to previous forecast anticipated at this time. Weak warm advection is ongoing this morning, but axis of stronger isentropic lift is located back across the mid MS River valley. The morning sounding from ILX does indicate shallow layer of very dry low level air that will need to be overcome this afternoon before measurable snow occurs. A fairly strong upper level short wave dropping east-southeast out of the Northern Plains will allow stronger isentropic forcing to spread eastward toward evening, and still expecting light snow to overspread forecast area in the 22Z-02Z timeframe this evening. Previous accumulations of 0.5 to 1" across the north still appear to be on track, followed by some lake enhancement/lake effect overnight into early Friday. && .SHORT TERM...(Today and Tonight) Issued at 330 AM EST Thu Dec 28 2017 As is usually the case in these patterns, just as lake effect snow ends and temps moderate (slightly), another synoptic snow event arrives. Shortwave of interest is currently over the Northern Plains and will zip through the Great Lakes overnight. A modest little wave, high degree of shear vorticity but little curvature, especially in our area. Dynamic tropopause extends to about 500mb with decent left exit jet support (120+ kt 400mb jet streak), though best forcing resides just north of our CWA. Resident airmass is very dry and stable but do get some minor theta-e advection in WSW flow later today. Initial warm/moist air advection will go to saturation and nearly all guidance is dry through early afternoon. By ~00Z enough system relative isentropic ascent to generate some very light snow. Still think QPF values will struggle to get much more than a trace to .01" but with light precip rates and a relatively deep DGZ (though straddling -18 to -20C) some locations (mainly north of US- 30) could pick up a quick half-inch 00-06Z with additional light lake effect (0.5-1.0") thereafter. Continued with likely PoPs, especially for our far north. As previously mentioned, temps will moderate slightly but still well below normal. Starting out quite cold this morning with temps around -5F and low/mid teens likely all we can muster given minor WAA. Overnight lows will be warmer though...holding in the mid/upper single digits (above zero) given abundant clouds, precip, and weak WAA. && .LONG TERM...(Friday through Wednesday) Issued at 330 AM EST Thu Dec 28 2017 Second wave still slated to cross the area late Fri and this wave still holds best promise for snow lovers. Exact track still less than certain and highly sensitive to minor changes in upstream flow. However, latest NCEP guidance much more aligned with Canadian and ECWMF in showing a healthy swath of system-relative isentropic ascent over most of our CWA. Moisture obviously still on the limited side but 280K mixing ratios actually approach 2 g/kg. With moderate ascent through a relatively deep layer, this should generate a quick 1-2" Fri evening with highest amounts in our southern zones. Cold air and persistent lake effect then return for the weekend and early next week. Thermal profiles will be similar to current cold snap and continued to lower blended temps. Sunday through Monday night look to be the coldest periods with highs near 10F, lows below zero, and wind chills flirting with advisory criteria. Pattern becomes a little more muddled thereafter with slight moderation possible Tue/Wed before another plunge late in the week. Some hints of a more substantial moderation next weekend (Jan 6-7) but overall longwave pattern still favors general propensity toward below normal temps. Regarding lake effect...exact flow trajectories and instability profiles remain unclear so did not deviate too far from concensus blends...particularly later in the period. Decent lake effect snow possible but still too early to determine exactly where or how much. Canadian and ECMWF hint at an additional weak shortwave early Sun but will likely remain dry. Otherwise...only other chance for synoptic snow will be Wed with cold/dry NW flow favoring little to no additional snow outside of lake effect belts. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1242 PM EST Thu Dec 28 2017 VFR to start the period but expect that to transition to MVFR at KSBN early this evening as a fast moving but weak wave brings some light snow to the area. Period of IFR expected given upstream observations this afternoon. KFWA will be on southern fringe and for now kept with VFR until MVFR cigs move on. Could actually see VIS drop to 3-5sm if light snow expands southward but would rather see some additional upstream obs through the afternoon before introducing restrictions. Light snow quickly ends late evening but MVFR cigs likely hold on until at least daybreak if not longer. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Marsili SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 28, 3:45 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 345 AM EST Thu Dec 28 2017 INZ003>005-MIZ077>079-290845- La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-St. Joseph MI- 345 AM EST Thu Dec 28 2017 /245 AM CST Thu Dec 28 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Accumulating snow is possible this evening and overnight. Around an inch or less is expected with the highest amounts in southwest Michigan. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of light snow is expected Friday evening with 1 to 2 inches of accumulation. Bitterly cold temperatures will return for the weekend and early next week. Additional lake effect snow will also be possible through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005- 015-016-024-025-290845- Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 345 AM EST Thu Dec 28 2017 /245 AM CST Thu Dec 28 2017/ This hazardous weather outlook is for portions of northern Indiana... northwest Ohio and southwest Michigan. .DAY ONE...Today and Tonight Light snow is possible this evening and overnight...mainly north of highway 30. Any accumulation will be less than an inch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of light snow is expected Friday evening with 1 to 2 inches of accumulation. Bitterly cold temperatures will return for the weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-290845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 345 AM EST Thu Dec 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Conditions hazardous to small craft are possible late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Conditions hazardous to small craft are likely Friday through Saturday and again early next week. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Nearby
Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.